Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 100, NWS Quad Cities, IA

August 19, 2005Cedar County, Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 19, 2005, 10:46 PM CDT for Cedar County, Clinton County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2005, 10:46 PM CDT (03:46 UTC)
Expired
Aug 19, 2005, 11:45 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:33 PM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Aug 19, 1:33 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT FRI AUG 19 2005

.SYNOPSIS...
THE SURFACE WARM FRONT HAS MADE ITS WAY INTO SOUTHERN IOWA AND
CENTRAL ILLINOIS BY MID DAY...AND CONTINUES TO SLOWLY LIFT NORTH.
DEWPOINTS HAVE RISEN INTO THE LOWER TO MIDDLE 70S ALONG AND SOUTH OF
INTERSTATE 80 AS MOISTURE RETURN FLOWS NORTH AND CONVERGES ALONG THE
WARM FRONT. THE COLD FRONT IS NOW ENTERING WESTERN IOWA...AND A
SURFACE LOW PRESSURE WAVE IT FORMING AND RIDING NORTHEAST ALONG THE
COLD FRONT CURRENTLY IN KANSAS. WINDS SOUTH OF THE WARM FRONT HAVE
INCREASED TO 25 KTS...AND THIS HAS HELPED AGITATE THE CUMULUS FIELD
IN SOUTHERN IOWA THROUGH MOISTURE CONVERGENCE.

...SEVERE THUNDERSTORM INITIATION MAY OCCUR SOUTH OF INTERSTATE 80
AT ANY TIME THE REMAINDER OF THE DAY...

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
EARLY EVENING THUNDERSTORM MODE APPEARS TO BE HP
SUPERCELLULAR...WITH STORM MOTION SLOWLY EAST. THE MAIN THREAT AREA
IS ALONG AND SOUTH OF INTERSTATE 80. AT THIS TIME...LOW LEVEL WINDS
APPEAR TOO LIGHT ALONG THE WARM FRONT TO ALLOW SIGNIFICANT TORNADO
POTENTIAL...BUT AMPLE CAPE OVER 3000 J/KG AND LOCAL EFFECTS MAY
ALLOW FOR WEAK ISOLATED TORNADOES TO OCCUR IN THE STRONGEST CELLS
ALONG AND JUST NORTH OF THE WARM FRONT. THIS EVENING...THE COLD
FRONT WILL SPAWN A LINE OF STORMS...WHICH WILL LIKELY PRODUCE A
STRONG COLD POOL IN ADVANCE OF THE COLD FRONT.  CONVECTION WILL
LIKELY ORGANIZE ALONG THIS COLD POOL...AND RACE EASTWARD AHEAD OF
THE COLD FRONT...PRODUCING SEVERE WIND GUSTS ALONG THEIR PATH.  THE
GREATEST THREAT APPEARS TO BE IN IOWA...WHERE SURFACE BASED
INSTABILITY WILL BE GREATER DURING THE EVENING. ILLINOIS WILL SEE
STRONG TO SEVERE STORMS WITH THIS LINE...BUT PRIMARILY AFTER
MIDNIGHT WHEN LOW LEVEL CAPE WILL BE LOWER. RAINFALL RATES MAY CAUSE
FLASH FLOODING IN VERY LOCALIZED AREAS IF SUPERCELLS DEVELOP THIS
AFTERNOON AND EVENING.

SATURDAY THROUGH SUNDAY NIGHT WILL BE PARTLY TO MOSTLY CLEAR...WITH
DRY CONDITIONS AFTER EARLY SATURDAY MORNING. MUCH DRIER AIR WILL
KEEP TEMPS IN THE MID 70S TO LOWER 80S FOR HIGHS...AND UPPER 40S TO
LOWER 50S FOR LOWS.
..ERVIN..
&&

.LONG TERM...(MONDAY THROUGH FRIDAY)...
ZZZZZZ... OVERALL NOT MUCH CHANGE TO GOING FORECAST.  DRY CANADIAN
HIGH PRESSURE WILL BE BUILDING INTO THE MID MISSISSIPPI RIVER VALLEY
MONDAY AND TUESDAY WITH GENERALLY CLEAR SKIES...LIGHT WINDS...AND
COOLER TEMPERATURES.  FUTURE SHIFTS MAY WANT TO LOWER TEMPS A
DEGREE/TWO THAN WHAT IS CURRENTLY IN FORECAST FOR MONDAY/TUESDAY
TIME FRAME.  NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS STILL LOOKS
TO BE THURSDAY INTO FRIDAY AS A COLD FRONT MOVES THROUGH THE AREA.
ROUNDED POPS UP TO 30 PERCENT FOR THU/THU NIGHT...AND ADDED A SLIGHT
CHANCE INTO FRIDAY FOR THE SOUTHEAST TWO THIRDS OF FORECAST
AREA.     ..14..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/14
Hazardous weather outlook, Aug 19, 7:00 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT FRI AUG 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
700 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE OUTLOOK AREA
TONIGHT. A FEW THUNDERSTORMS MAY BE SEVERE. THE MAIN THREAT WILL BE
DAMAGING WINDS AROUND 60 MPH...WITH LARGE HAIL TO 1 INCH IN
DIAMETER A SECONDARY THREAT. THE THUNDERSTORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINS. ANY HEAVY RAIN OCCURS
COULD CAUSE PONDING OF WATER ON ROADS AND FLOODING OF
DITCHES...SMALL STREAMS AND POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING...HOWEVER
NO SEVERE THUNDERSTORMS ARE EXPECTED. THE NEXT THREAT OF THUNDERSTORMS
WILL BE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Aug 19, 7:55 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     MACOMB                  40.47N 90.68W
08/19/2005                   MCDONOUGH          IL   LAW ENFORCEMENT

            LARGE TREE DOWN AT 400 BLOCK OF DUDLEY IN MACOMB. POWER
            LINES DOWN CAUSING POWER OUTAGES.

&&

ELLIOTT
Local storm report, Aug 19, 8:13 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HEAVY RAIN       1 NW TENNESSEE          40.42N 90.85W
08/19/2005  2.50 INCH        MCDONOUGH          IL   TRAINED SPOTTER

            2.5 INCHES OF RAIN IN 35 MINUTES.

&&

ELLIOTT
Local storm report, Aug 19, 9:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
952 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
08/19/2005  0.64 INCH        LINN               IA   TRAINED SPOTTER

            AT CORNER OF 42ND STREET AND EDGEWOOD ROAD IN NORTHEAST

            CEDAR RAPIDS. REPORTED 0.64 INCHES OF RAIN IN 20 MINUTES.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:13 AM CDTSevere Thunderstorm WarningDVNDes Moines, Lee47 min
Aug 19, 7:29 PM CDTSevere Thunderstorm WarningDVNMcDonough61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.